Antibiotics and Anticholinergics: Not always as safe as they seem

August 1st, 2019

Most Americans are aware of the potential harms of taking certain drugs, such as painkillers and sleeping pills. But over-the-counter drugs must be safe, right?

Not always, say geriatricians. In Kaiser Health News, experts in geriatric care call attention to a little-known class of drugs called anticholinergics. Many commonly used over-the-counter drugs, including bladder medications, diarrhea medications, and antihistamines, have anticholinergic properties — which means they can cause hallucinations, confusion, tachycardia, dry eyes, and other adverse effects. These effects become more pronounced at higher doses and in combination with each other, but patients may not even be aware of the effects these drugs cause.

Even more alarming, the effects of anticholinergic drugs can imitate symptoms of dementia, lessening one’s ability to concentrate, recall facts, and communicate clearly. For older patients, clinicians often mistake side effects of anticholinergics as symptoms of dementia. This mistaken diagnosis can lead to a prescribing “cascade,” in which clinicians keep adding drugs to treat symptoms of previously prescribed medications. Clinicians should be aware of common side effects of anticholinergic drugs, such as dry mouth, constipation, blurred vision, and increased anxiety, and understand that these drugs may contribute to cognitive decline. 

Antibiotics are another class of drugs that are often seen as “harmless” or that should be prescribed “just in case.” However, a recent study in the Annals of Internal Medicine shows that “just in case” prescribing of antibiotics may be doing more harm than good. Researchers looked at records from 6481 patients with pneumonia across 43 hospitals, and calculated how many patients had received doses of antibiotics beyond the shortest effective duration of treatment (what they called “excess antibiotic treatment”).

They found that about two-thirds of patients received an excess dose, the vast majority of which was prescribed at discharge from the hospital. Patients who were prescribed more antibiotics at discharge “just in case” did not have any lower rates of adverse outcomes, compared to patients who received the shortest dose. However, each excess day of treatment with antibiotics increased patients’ risk of an antibiotic-associated adverse event by 5 percent. This means, if a patient had an extra week’s worth of antibiotics prescribed at discharge, they were 35 percent more likely to have an adverse event related to the drug.

While many clinicians are aware of the global consequences of antibiotic resistance, they may still be swayed into prescribing excess doses of antibiotics because they believe it will help prevent further infections or other adverse events. However, knowing that antibiotic overuse actually increases the chance of an adverse event may convince clinicians and patients to prescribe the shortest duration of treatment “just in case.”